Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 36, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 31, 2003, 11:19 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2003, 11:19 AM EDT (15:19 UTC)
- Expired
- May 31, 2003, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 311523 FFWPBZ WVC077-311815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1119 AM EDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 215 PM EDT * AT 1119 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH REPEATED HEAVY RAINFALL MOVING EASTWARD ACROSS PORTIONS OF PRESTON COUNTY. <<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:16 AM EDT, 8 hours 3 minutes earlier.
Area forecast discussion, May 31, 3:16 AM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 AM EDT SAT MAY 31 2003
LATEST ETA PUTS SFC LO OF INTEREST FURTHER S, BUT 3 OTHER MODELS KEEP
IT A BIT FURTHER N. WL GO WIND ADV ENTIRE CWA LATE THIS AFTN AND
TONIGHT. NEXT SHIFT CAN DECIDE IF HIGHEST COUNTIES NEED HI WIND WARNING
LATER ON DAY SHIFT.
SVR WX POTENTIAL SEEMS TO BE AT A MIN FOR MY CWA, AS BEST LI, CAPE,
FRONTOGENESIS ALL DECREASE IN THE EARLY MRNG HRS WHILE SFC LO AND FRONT
PUSH E OF CWA. POINTS E OF PIT LOOK MORE THREATENING FOR THIS AFTN.
THEN THE WIND KICKS IN AS SFC LO CONTS TO DEEPEN AND MOVE E.
SUNDAY LOOKS LESS WINDY, LESS CLDY, AND COOL. WENT CLOSE TO ETA TEMP
AND POP GUIDANCE...WITH SOME SMOOTHING FOR COLLARBORATION.
.PBZ...
MD...HIGH WIND WATCH THRU SAT AFTERNOON MDZ001.
OH...HIGH WIND WATCH THRU SAT AFTERNOON
OHZ039>041-048>050-057>059-068>069.
PA...HIGH WIND WATCH THRU SAT AFTERNOON
PAZ007>009-013>016-020>023-029>032.
WV...HIGH WIND WATCH THRU SAT AFTERNOON WVZ001>004-012-021>023-Z041.Hazardous weather outlook, May 31, 5:00 AM EDT, 6 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON AND TONIGHT FOR WIND GUSTS BETWEEN 45 TO 55 MPH...ESPECIALLY OVER HIGHER TERRAIN SOUTH AND EAST OF PITTSBURGH. WINDS WILL DIMINISH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 31, 8:55 AM EDT, 2 hours 24 minutes before
OHZ039-058-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 855 AM EDT SAT MAY 31 2003 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TUSCARAWAS AND GUERNSEY COUNTIES THROUGH 10 AM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR REDUCED VISIBILITY AND PONDING OF WATER ON ROADS.
Special weather statement, May 31, 9:50 AM EDT, 1 hour 29 minutes before
OHZ040-049-059-311500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 950 AM EDT SAT MAY 31 2003 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH 11 AM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY.
Special weather statement, May 31, 10:40 AM EDT, 39 minutes before
WVZ021>023-311600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1040 AM EDT SAT MAY 31 2003 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MARION...MONONGALIA AND PRESTON COUNTIES THROUGH AROUND NOON. THE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY.
Special weather statement, May 31, 10:54 AM EDT, 25 minutes before
MDZ001-311630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1054 AM EDT SAT MAY 31 2003 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GARRETT COUNTY THROUGH 1230 PM. THE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY.
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.